Mom wants her Xanax. Any advice?

Follow
Share

My mom is in extended care for a couple weeks, post-tumble, getting therapy, etc. They're giving her her meds, too, as the doctor prescribed. My mom had vicodin, or whatever that is now, and a strong dose of xanax. I suspect one reason she might have fallen is due to the xanax, where she takes three at night and then stumbles around kind of out of it. All she keeps doing is demanding I bring her the pills, in particular the Norco/Vicodin, and the xanax. Says she's miserable, can't sleep, etc., though she gets a lot of physical therapy. I don't want to smuggle her pills but how do people handle this hostile and demanding behavior. On top of that, she said if I didn't bring her xanax, then to bring her some nyquil!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
11

Answers

Show:
Pam is right again - this is drug dependency, if you want to call addiction by a prettier name. My Mom got hooked on a codeine based cough syrup 20 years ago and was never able to kick it; we still haven't been able to completely clean her up from it and she still tries the drug-seeking behaviours you are describing. Because that's what your mom is doing and you must remind yourself of this, so you don't enable her addiction knowingly or unwittingly. Please, deal with her addicition now; it's so much harder on them and you if you wait until she starts really losing it. We made this mistake, and we made a lot of excuses for mom by not calling it what it was and doing something about it sooner. There are a lot of senior drug addicts out there and very little help for them.
Helpful Answer (0)
Report

I've heard that xanax can make dementia seem worse. My mom doesn't drink anymore but she does overdo the xanax. I suspect it's led to her falls. I'm going to go to court and see about getting her a state-appointed guardian and/or conservator. She and I fight all the time, and even when I think she's cooled down, she soon starts the insults and digs and I cannot react well, no matter how much therapy I've had in the past. I've decided I have to in essence be cruel to be kind, to get her the help she needs. It'll be kinder to be blameless (on financial decisions, living arrangements, etc) than fan the flames by arguing, I've decided.
Helpful Answer (0)
Report

Heidi, my guess is that she abused the Nyquil at home and used it to enhance the effect of medications. What you are seeing now is withdrawal from a drug habit. Bring NOTHING to her and alert the nurses that she is trying to get visitors to bring stuff in.
Helpful Answer (1)
Report

hob, Zoloft takes a long time to kick in, but if it's upsetting her stomach, than better to have something else prescribed. good luck!
Helpful Answer (0)
Report

I agree that the medical staff at the facility should handle all medications, both OTC and prescription. She is probably psychologically addicted to the large doses, if not physically addicted. The facility shouldn't ignore the symptoms of physical addiction, since they can be harmful. However, they need to make the decisions on what to do. Don't let your mother bully you into bringing her drugs, but also don't let the staff ignore any symptoms of physical withdrawal if she has been cut off cold turkey. There are safer ways to help people through withdrawal.
Helpful Answer (0)
Report

The opposite here. My Mom was prescribed Zoloft for "anxiety", took it for 2 days and refuses to take it anymore. She complains it upsets her stomach, but won't call the doctor. I did and when she goes in for blood work next week, I hope the doctor talks to her about it. Maybe he will prescribe something else.
Helpful Answer (0)
Report

I am experiencing the same thing!! Mother has been taking Xanax and Ambien along with norco for years. She seems so intoxicated and has had multiple falls leading to two hip fractures. Now she just got through double pneumonia they think might have been caused by aspiration. She is so manipulative and tells everyone what she thinks they want to hear, but doctors and nurses won't do anything about it. Don't know what to do.
Helpful Answer (2)
Report

Thanks. I did call the home -- she's in an extended care facility recovering from her fall -- and informed them. She has something like 1 mg xanax, which is pretty dang strong. She likes to take two or three at night and she looks drunk after they set in. I've complained to her doctor before about the strong dosages, and that she overdoes it (takes three at once instead of three every eight hours). The doc does nothing, either! But the nurse at the home said they would see about giving her some melatonin. My mom has been on xanax for many years, and one psychiatrist at the hospital says they can make dementia worse. I'm just getting tired of the demand for pills -- that I "owe" her that. I'm sure she fell because of those stupid pills. She took a tumble and couldn't get up. It could be due to balance or just having a clumsy moment, but I've seen her on those pills and you'd think she was drunk or had a stroke or something, because she gets so out of it!
Helpful Answer (1)
Report

Do not smuggle in pills! Please talk to her doctor about what is going on.
Helpful Answer (2)
Report

Just tell her you can't do it, because the nurses need to know what drugs and how much she is taking. They are probably not giving her as much as she is used to, if she was taking three at night. I would just let the hospital handle her medications and keep myself out of it.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.